Like other antidepressants of the class SSRI, zoloft can also produce several side effects. These side effects are explained in this article, along with the symptoms associated with zoloft withdrawal.
Zoloft, also known as ‘sertraline’ or sertraline hydrochloride is an antidepressant used for the treatment of major or clinical depression. Zoloft is actually the brand name for ‘sertraline’, and it belongs to the class of antidepressants, which are known as serotonin reuptake inhibitors (SSRIs).
This drug is basically indicated for the treatment of major depression, obsessive compulsive disorder (OCD), posttraumatic stress disorder (PTSD), panic disorders, and social phobia or social anxiety. It can be used for premenstrual dysphoric disorder (PMDD) as well. Like other depression medications, sertraline can produce some side effects, though they are less pronounced as compared to the side effects associated with tricyclic antidepressants.
In general, the side effects associated with this antidepressant are more or less similar to the side effects of other drugs that belong to the class of serotonin reuptake inhibitor (SSRI). However, unlike many other SSRIs, the effects of Zoloft on cognition are usually mild. The side effects that are more commonly observed are, nausea, diarrhea, insomnia, dry mouth, dizziness, headaches, drowsiness, decreased libido, loss of appetite, increased fatigue, indigestion, and tremor.
Weight loss, increased sweating, abdominal pain and cramps, nervousness, and hot flashes are some other common side effects that can be experienced while using this drug. On the other hand, children can experience fever, incontinence, sinus infections, and red or purple discoloration of the skin while using this antidepressant. Additionally, they may become hyperactive and display aggressive behavior.
Other less common side effects of this drug are, agitation, anxiety, blurred vision, redness of the skin or flushing, increased appetite, vomiting, constipation, erectile dysfunction, hair loss, glaucoma, high blood pressure, muscle pain, menstrual problems, tinnitus or ringing in the ear, rhinitis, irregular heart rhythm, hallucinations, and seizures.
Weight gain is another less common side effect that is not experienced by all individuals taking Zoloft. Weight gain is more commonly observed when this drug is used for a long time. Apart from these, sertraline may produce suicidal tendencies in individuals younger than 25 years.
An overdose of this drug can cause vomiting, unsteady movement or gait, lethargy, tachycardia, and seizures. This antidepressant can also interact with certain medications like Monoamine Oxidase Inhibitors (MAOI), cimetidine, pimozide, and warfarin. If you are taking any of these drugs, please inform your physician before using this antidepressant.
The sudden discontinuation of this drug can produce some uncomfortable withdrawal symptoms. The most common withdrawal symptoms associated with this drug are, anxiety, agitation, irritability, nausea, headaches, muscle pain, tremor, hallucinations, insomnia, dizziness, confusion, vomiting, a high-grade fever, and ‘brain zap’ (an electric shock or jolt-like sensation). These symptoms can appear within a few days after reducing the dosage or discontinuing the drug.
It is important to take sertraline and other antidepressants only in the prescribed dosage. People taking other drugs, especially monoamine oxidase inhibitors, cimetidine, pimozide, and warfarin should let their physician know about it before taking Zoloft. Similarly, if you are suffering from an underlying medical condition, such as liver or kidney disease, bipolar disorder, seizures, and epilepsy, then do not forget to inform your physician. Lastly, if you observe any serious side effects, like suicidal thoughts, anxiety, aggression, unusual changes in behavior, excessive vomiting, nausea, diarrhea, hallucinations, irregular heart rhythm, fever, tremor, and seizures, then be sure to seek medical attention immediately.
Disclaimer: This PsycholoGenie article is for informative purposes only, and should not be replaced for the advice of a medical professional.